Angioedema with life-threatening site is one of the most impressive and serious reasons for presenting to the ENT doctor. Among different causes (tumors, local infections, allergy reactions), an important cause is the side-effect of the angiotensin converting enzyme (ACE) inhibitors drugs. ACE-inhibitors-induced angioedema is described to be the most frequent form of bradykinin-mediated angioedema presented in emergency and also one of the most encountered drug-induced angioedema. The edema can involve one or more areas of the head and neck region, the most affected being the face, the lips, the tongue, followed by the larynx, when it may determine respiratory distress and even death.
There are no specific diagnosis tests available and the positive diagnosis of ACE-inhibitors-induced angioedema is an exclusion diagnosis. The authors performed a review of the most important characteristics of the angioedema caused by ACE-inhibitors and present their experience emphasizing the diagnostic algorithm.
BACKGROUND. Sinonasal polyposis represents a chronic inflammatory condition characterized by nasal obstruction, reduction in the sense of smell and impaired quality of life. Intranasal steroids play an important role in preventing the postoperative recurrences in these cases. We carried out a study to evaluate and compare intra nasal budesonide and intranasal fluticasone propionate in the postoperative management of ethmoidal nasal polyposis.
MATERIAL AND METHODS. 106 patients with ethmoidal polyposis were treated with endoscopic polypectomy and were postoperatively started and maintained on intranasal steroids. 54 patients were managed with budesonide and 52 patients maintained on fluticasone propionate nasal spray. The patients were followed-up for 6 months and recurrences and control of symptoms evaluated.
RESULTS. There was a statistical difference in the SNOT-22 (p<0.0001) and Lund-Kennedy scores (p=0.015) between patients using fluticasone propionate as compared to those using budesonide intra nasal spray by the end of the 6th month.
CONCLUSION. Both intranasal budesonide and fluticasone propionate are effective in controlling symptoms after endoscopic sinus surgery in patients with sinonasal polyposis; however, intranasal fluticasone propionate was more efficacious than budesonide in the control of postoperative symptoms.
Vlad Andrei Budu, Tatiana Decuseara, Silviu Crac, Alexandra Gheorghe, Alexandru Panfiloiu and Cristina Goanta
Osteomas are slow-growing tumors of the paranasal sinuses, usually found in the frontal and ethmoidal sinus. In many cases, these tumors are discovered by chance or after an imagistic exam for a non-responsive to medical treatment headache. In asymptomatic tumors, conservative treatment is indicated, while in big tumors with complications the gold standard is surgical resection of the tumor. We present two cases of rather similar anterior ethmoidal osteomas in which the therapeutic management was decided according to the symptomatology of the patient and the imagistic CT exam. We decided different ways of treatment for the two cases based on the CT scan, which has a major role in predicting intraoperative complications during endoscopic sinus surgery.
Andreea Marza, Codrut Sarafoleanu and Gabriela Musat
Inverted or Schneiderian papilloma is a locally aggressive benign tumor with strong recurring tendency and a high potential to transform into a malignant squamous cell carcinoma. Although the clinical characteristics of inverted papilloma, along with the morphological features, have been adequately described, controversy remains with regards to the risk factors and disease etiology. The complete excision of the tumor by surgery is traditionally considered the mainstay of therapy.
This paper updates the state of knowledge and presents our experience from treating 52 patients, diagnosed with inverted papilloma, who underwent surgical treatment in our department. We performed genotyping for Human Papilloma Virus (HPV) for all the patients included in our study group.
Cemal Cingi, Erdem Atalay Cetinkaya, Osman Halid Cam, Fatih Oghan and Nuray Bayar Muluk
Headache is a common complaint which otolaryngologists frequently have to evaluate and treat in practice. Migraine, tension, cluster and sinus-rooted headaches are the most confronted ones in primary visits. Therefore, considerations of multidiscipline may be required to diagnose the rhinogenic and non-rhinogenic headaches. Rhinogenic headache is a distinct type of headache that has attracted an increased amount of attention in the recent years. The mechanism of headache is not yet known. In fact, the treatments of the above-mentioned headaches are different, but they may intersect in some cases. Non-steroid anti-inflammatory drugs (NSAID) and opioids are often used in headache treatment. Codeine, a well-known opioid derivative, has been prescribed for analgesia for a long time. This review aims to discuss the possible use and efficiency of NSAID and codeine combinations in the treatment of rhinogenic headaches.
Adnane Lahlou, Saïd Benlamkaddem, Mohamed Adnane Berdai and Mustapha Harandou
Levodopa is a dopamine precursor and a mainstay treatment in the management of Parkinson’s disease. Its side effects induce dyskinesia, nausea, vomiting, and orthostatic hypotension. Acute levodopa acute poisoning is uncommon, with only a few reported cases in the medical literature. Treatment of poisoning by levodopa is mainly supportive. The case of a child admitted to a hospital for acute levodopa poisoning is presented in this report.
Cristina Mănășturean, Cristiana Oprea, Dan Oțelea and Anca Meda Georgescu
As chronic HIV infection is prone to co-infections more than any other infectious condition, many severely immune-depressed patients require advanced diagnostic investigations and complex treatment.
The case of a 30-year-old severely immune-depressed patient with AIDS, who developed neurological impairment and was diagnosed with encephalitis is presented. Multiple diagnostic approaches had to be used in order to identify the etiologic agents responsible for the clinical, immunological and biological evolution. Despite using advanced laboratory investigations and complex treatment, the patient developed multiple organ dysfunction syndromes that led to a fatal outcome.
Establishing etiologic relations and treatment priorities in patients with severe immunodeficiency and co-infections can prove difficult, underlining the need of rapid syndromic testing.
Corina Pop Radu, Valentin Daniealopol, Ario Santini, Ruxandra Darie and Daniela Tatiana Sala
Hungry bone syndrome (HBS) refers to the rapid, profound, and prolonged hypocalcaemia associated with hypophosphatemia and hypomagnesaemia, and is exacerbated by suppressed parathyroid hormone (PTH) levels, which follows parathyroidectomy in patients with severe primary hyperparathyroidism (PHPT) and preoperative high bone turnover. 
This report concerns a dialysed patient who underwent surgical treatment for secondary refractory hyperparathyroidism. Haemodialysis was carried out pre-operatively, and subsequently, a total parathyroidectomy with auto-transplantation of parathyroid tissue in the sternocleidomastoid muscle (SCM) was performed. Rapid and progressive hypocalcaemia symptoms developed during the second day postoperatively. Acute cardiac symptoms with tachyarrhythmia, haemodynamic instability and finally asystole occurred, which required cardiopulmonary resuscitation (CPR). The ionic calcium level was 2.2 mg/dL being consistent with a diagnosis of HBS. A second cardiac arrest unresponsive to CPR followed an initial period of normal sinus rhythm. Death ensued shortly after. Before death, the ionic calcium was 3.1 mg/dL.
HBS, after parathyroidectomy in patients with secondary hyperparathyroidism (SHPT), may be severe, prolonged and sometimes fatal. Generally, HBS symptomatology is that of a mild hypocalcaemia. It can, however, include heart rhythm disturbances with haemodynamic alterations requiring intensive care measurements and even cardiopulmonary resuscitation. A close clinical and laboratory post-parathyroidectomy monitoring of dialysed patients is of the utmost importance.
Maximilien Cappe, Philippe Hantson, Mina Komuta, Marie-Françoise Vincent, Pierre-François Laterre and Ismaïl Ould-Nana
The case is reported of a 39-year-old severely obese woman who developed acute metabolic disorders after the administration of a short course of intravenous amiodarone. The main biological features were hypertriglyceridemia, hypoglycaemia, hyperlactatemia and hyperammonemia; all were reversible after amiodarone discontinuation. There was an associated rise in liver enzymes. However, the influence of co-factors on these metabolic disorders, such as acquired carnitine deficiency, severe obesity, a long-term course of pancreatitis, and abdominal infections, could not be excluded.